A 70-year-old man presented with a six-month history of a “lisp,” noted by his friends, that got worse the more he spoke. There was no diplopia, ptosis, dysphagia, muscle wasting, or extremities weakness. Since he was stressed, it was considered psychogenic. AChR antibody titer was high and lingual dysarthria responded to steroids.

Challenge Question

Lingual dysarthria can be a feature of:

1. Myasthenia gravis (MG)

2. Amyotrophic lateral sclerosis (ALS)

3. Hypoglossal neuropathy

4. Hysteria

5. Lambert-Eaton myasthenic syndrome (LEMS)

 

Click here to see the answer.

Case selected from Dr. Shaibani’s Video Atlas of Neuromuscular Diseases, available from Oxford University Press.

Aziz Shaibani, MD, FACP, FAAN, FANA, is Director of Nerve & Muscle Center of Texas and Clinical Professor of Medicine at Baylor College of Medicine in Houston, TX. He is also Adjunct Professor of Neurology at Kansas University Medical Center in Kansas City, Kansas.